Can SSRI Drugs Aggravate The Problem They Are Supposed To Heal?

HAVE you ever found yourself eagerly rushing to a place to watch your favorite entertainment show only to be shocked at the huge crowd already there? Did the prospect of having to jostle in the crowd dampen your enthusiasm? And, having arrived there, you somehow manage to make your way and perch yourself in a position from where you can indeed enjoy the show? And, in little time, you are so well settled in the crowd that you have forgotten your initial shock and are actually enjoying every bit of the show?

The above may be a crude analogy, but your body system is quite like you. If it finds something unexpected, or something to which it is not accustomed, it reacts in a negative manner. And when it gets accustomed to the new situation, it forgets the initial inconvenience and plays ball. This applies to the presence of a new substance in your body system, such as a drug. The body initially revolts against the drug and then settles with it. This is even more applicable if the drug in question is an anti-depressant, i.e., a drug that intervenes in the processes of the delicate brain.

So, yes, when you start an anti-depression treatment with an internal medicine, your body system can initial feel uncomfortable and it reacts to this discomfort in a number of ways or what may be called ‘side-effects’.

Though SSRI drugs such as Lexapro, Celexa and others are quite safe in a majority of patients, they are nevertheless ‘intruders’ in your body system. Besides, these drugs take quite some time (two weeks in the case of Lexapro to six weeks or more in the case of older SSRIs) to begin their healing action. Given this time lapse and the mental condition of the patient, he or she often feels that the medication is not working. If the minor side-effects (such as dizziness, chills, sleep disorders, gastrointestinal problems, minor headache, etc) become particularly irritating, the patient may feel that the SSRI drug is indeed exerting unfavorable effects. This adds to the patient’s depressed state of mind and may be seen to be aggravating the ailment that the drug is supposed to heal.

How you should respond: You should first of all know that SSRI drugs are very safe and most of their side-effects are of ‘nuisance value’, i.e., they are not established to cause or compound any existing disorder, nor do they have any serious food or drug-drug interaction (except with other anti-depressants and anti-psychotic drugs).

Second, you should know that these minor side-effects usually disappear as treatment progresses and your body gets accustomed to the presence and unusual actions in the body as a result of the SSRI medication – just like the discomfort you initially felt at the crowded show but soon adjusted and actually enjoyed it.

Most important: It is most important you know that real aggravation can be caused if you abruptly discontinue treatment, or alter the prescribe dosage of an SSRI. While continuing with the prescribed treatment, you only have to keep your physician informed of the occurrence of the side-effects and follow the advice that comes.

Finally, not all side-effects of SSRI drugs can be dismissed as ‘minor’. The single side-effect that you must not ignore is the development of thoughts of self-harm or suicide. These side-effects are rare, but have been recorded in medical literature.